From East Lansing, Michigan, USA:
My 72 year old father has had diabetes for several years. He is is taking pills and is supposed to be controlling diabetes with diet. He also takes a water pill. In the past year, his legs have become very large and uncomfortable. He went to the doctor for this and was told that it is a lymph problem. He had radiation near the groin and in the chest more than 20 years ago for prostate cancer and the doctor is attributing the leg problems to that. The doctor said that lymph massage therapy may help and wrapping and tight socks will need to be a lifelong commitment. My concern is that he does not follow a strict (or non-strict for that matter) diet to control his diabetes. By saying that his diet is in no way responsible for his leg condition he feels that has not affected his legs. I am under the understanding that leg swelling is a common side effect of diabetes, and I am concerned that they will be putting a Band Aid on the symptoms but ignoring the real problem. Can you give me any advice or recommend some readings that may help answer my questions?
Please make sure your father's doctor has ruled out the possibility he has a clot in the veins of his legs or that he has marked increase of protein in his urine from nephropathy. These are the big concerns. I do not think you can say that the diabetes is causing all of this. In addition, there are ways to monitor glucose control that should be applied to your father by his physician.
Original posting 5 Jun 2002
Posted to Complications
Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.